Friday 6th November
Join us for two in-depth workshops on consciousness, after-death communication and mindfulness, bridging scientific and spiritual perspectives, ideas and experience.
10:00 Introduction by David Lorimer
10:15 Dr Iain McGilchrist
It has become customary to talk about consciousness as the great unsolved problem of our age. I argue that consciousness itself is not the problem; the problem is our customary mode of thinking. I will outline the thesis of a new book, The Matter with Things, in which I suggest that, because of our allegiance to a certain model of the world, demonstrably associated with the left hemisphere of the brain, we misunderstand the fundamental nature of the world, and as a result run into predictable problems in trying to make sense of it. These problems are in evidence all around us in the modern West. For the purposes of this talk I will focus on the relationship between matter and consciousness, and ask: are they two things or one? Are they things at all? If they are different in what way? How necessary are brains to consciousness? And why do we have consciousness at all?
11.15am 15 min break-out rooms
11.30am Tea Break
11:45 Tamara Russell
While we have yet to answer the question “is the mind in the brain” this does not preclude us using the existing neuroscientific knowledge to inform our practices. This may be more important than ever if we want to accelerate our capacity to expand our awareness and access the benefits this brings to us personally as well as collectively. Drawing on over ten years of embodied ethnographic research sharing the neurocognitive model of mindfulness, and stemming from work with non-ordinary states of various origins, this workshop will i) provide an overview of the neurocognitive model of mindfulness; ii) demonstrate its utility in helping us understand the neural correlations of various contemplative practices; iii) explore its utility in helping us progress our training and accelerate our growth. Through a variety of practices, the workshop will demonstrate the utility of this model to support a more rapid developmental process of expanded awareness. The utility of mindfulness as a training tool is balanced against the risks of getting stuck in the conceptual. So the workshop will also look at the “edges” of the model and how we traverse “the default mode network” and beyond in psychologically safe ways.
12.45am 15 min break-out rooms
In after-death communication (ADC), a living person perceives the presence of a physically deceased person or animal. In this presentation, Jan and Noelle will summarise a systematic review of published research on ADC from the earliest study in 1894 through the most recent in 2010 involving a total of over 50,000 people from over 20 countries. Findings from this review reveal many facts about the ADC, including their prevalence, incidence, forms, effects, and relationship to mental health. Jan will present an example of veridical ADC, in which the experiencer received specific information during the ADC that was otherwise unknown to any living person and that was subsequently verified as accurate. Following this summary, Jan and Noelle will share some of their ADCs, and audience members who have experienced ADC will have an opportunity to share their experiences. The speakers will invite discussion, including implications of ADC for an understanding of the consciousness beyond the brain.
3.30pm 15 min break-out rooms
3.45pm Tea Break
4.00pm Prof Jan Holden Workshop
5.00pm 15 min break-out rooms
Saturday 7th November
10.00am David Lorimer
The classical scholar Peter Kingsley has argued in a series of books that the origins of Western philosophy are to be found in direct experiences of mysticism and gnosis rather than in Socratic dialogue and reasoning, which was a later development. We have lost our roots and centre represented by the Self, and our identity is primarily shaped by outer factors corresponding to the third person and quantitative perspective of modern science. This also corresponds to what Iain McGilchrist would understand as the cultural dominance of the left hemisphere at the expense of the right. The last 50 years have seen the rise of interest in mystical and near death experiences and their significance for the nature of consciousness and reality. I will suggest that these are one expression of non-dual gnosis that can give us an insight into deeper structures of consciousness where head and heart come together, pointing to an overall participatory approach beyond the dichotomy of subject and object.
10.45am Paul Filmore – Introduction to the SMN
11.00am 15 min break-out rooms
11.15am Tea Break
11:30am Tim Freke
The great intellectual task of our times is to unite science and spirituality into one coherent narrative. Like many others working in this area, I have previously been convinced that this requires science to come around to the spiritual philosophy that consciousness is the ground of existence. In this presentation, I will explain why I now think I was wrong. I want to explore an emergentist philosophy that accommodates the discoveries of science while casting new light on spiritual ideas such as the survival of death and psychic experiences.
12.30am 15 min break-out rooms
2.15pm Introduction to the Alef Trust
2:30pm Prof J Kim Penberthy
Extraordinary experiences and abilities may be brought about by intentionally changing consciousness via various contemplative methods such as meditating. Some research indicates that various forms of meditation are associated with increased mindfulness and paranormal experiences of precognition, telepathy, clairvoyance, and synchronicities. Data exploring these descriptive studies of reported experiences will be presented, along with our early investigations on the impact of a meditation course in various populations. We will focus on self-reported extraordinary experiences and psi in a variety of contexts and studies and present data that found large percentages of people in the general public report such experiences. We will also review our most recent research comparing a self-selected group of meditators versus non-meditators and our findings regarding the frequency and impact of self-reported mindfulness, paranormal experiences, and performance on psi tasks over time and the meaning associated with these experiences. Recommendations for future research will also be provided.
3.30pm 15 min break-out rooms
3.45pm Tea Break
4:00pm Live presentation with Prof Ed Kelly (by videolink)
This presentation will begin with a sketch of the 15-year Esalen “Sursem” (from “survival seminar”) project that resulted in Irreducible Mind (2007) and Beyond Physicalism (2015). The former mainly sought to collect in one place a large amount of empirical evidence for various “rogue” psychological and physiological phenomena that resist or defy explanation in conventional physicalist terms, while the latter went on with a modest degree of success to the more difficult problem of identifying some more commodious sort of conceptual framework, or worldview, or metaphysical system potentially capable of accommodating those phenomena. I will then go on to a brief account of subsequent developments including recent advances in both research and theory, which will result early next year in a third book in this series, and end by attempting to state succinctly what I think the entire project adds up to, both intellectually and practically.
5:00pm 15 min break-out rooms
5:15pm Day wrap-up
6:00 – 7:00pm Post-conference virtual drinks
Sunday 8th November
9:30am Dr Peter Fenwick – Nonduality at the Time of Death
Modern evidence suggests that there is a transformation around the time of death of such power and quality that it carries us forward through the process. If we can achieve this, then we move into non-duality and return to our cosmic wholeness. But to do this we need first to remove what is false in our nature. This means giving up attachments and raises the question, long asked by philosophers: who are we? Perhaps we need to look further at the definition attributed to Teilhard de Chardin: “You are not a human being having a spiritual experience. You are a spiritual being immersed in a human experience”. We then can more easily explain the statement that we are never born and we never die! This line of enquiry inevitably brings us to the understanding that our current science, by defining spirituality as only a brain-constructed experience and therefore irrelevant to the understanding of humanity, has done the world a great disservice.
10:30am 15 min break-out rooms
10:45am Tea Break
11:00am Prof. Harald Atmanspacher
The Pauli-Jung conjecture is a conceptual framework for relations between the mental and the physical that the physicist Wolfgang Pauli and the psychologist Carl Gustav Jung proposed in the mid 20th century. Its metaphysical core is the assumption of one undivided base reality from which the mental and the physical arise as dual aspects by distinction. The presentation will outline key features of this dual-aspect monist account and address some of its implications that have received comprehensive empirical support so far: (a) the relevance of non-commutative structures in the mental domain, and (b) a taxonomy of psychophysical phenomena at the interface between the mental and the physical. The significance of the known physical laws within the physical domain remains untouched.
12:00pm 15 min break-out rooms
12:15pm Plenary discussion
2:00pm Analaura Trivellato
The Effectiveness of Subtle Energy Practices in Depression, Anxiety, Stress and Well-being with Analaura Trivellato
Benefits of subtle energies exercises, generally taken for spiritual practices, are widely accepted as valid and effective among those who practise them; however, rigorous scientific experiments are required to amass evidence that can lead to deeper understanding of the mechanisms behind their effects, which are still not properly catalogued. Are they as effective and beneficial as positive psychology interventions such as mindfulness? How can they be compared? This empirical research using a randomised placebo-controlled nonclinical sample will compare results of three groups who will perform the following intentional activities for the same period: (1) positive psychology intervention, (2) Voluntary Energetic Longitudinal Oscillation – VELO, and (3) placebo activity. Depression, anxiety, stress, and well-being will be measured pre- and post-activities allowing comparison and possible expansion of the currently available methods to ameliorate depression, anxiety and stress symptoms and improve general well-being. The main objective of this study is to expand the understanding of the effects of subtle energy (aka chakras) practices and compare them with effects of other activities that have been receiving increasing attention by scholars in recent years.
3.00pm 15 min break-out rooms
3:15pm Tea Break
3:30pm Dr. Oliver Robinson
In this time of external uncertainties, learning how to connect with your still centre is more important than ever. Sound can act as a vehicle towards tuning into that centre; research shows that listening to particular auditory frequencies can help to reach deep meditative states. The Solfeggio frequencies, which are said to go back to religious chants from the 11th century, have been shown to effectively support and deepen meditation. I will be exploring the nature of these frequencies, looking at the mysterious mathematics that underpins them including the fascinating patterns that emerge from the ‘digital root’, and we will be doing a group meditation using one of the frequencies, 528 Hz.
4.30pm 15 min break-out rooms
4:45pm Final interactive wrap-up session